Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 71, NWS Cleveland, OH

June 12, 20204 counties in Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 12, 2020, 11:33 PM EDT for 4 counties in Ohio. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2020, 11:33 PM EDT (03:33 UTC)
Expired
Jun 13, 2020, 12:15 AM EDT
In force
42 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Hancock County, OH, Sandusky County, OH, Seneca County, OH, Wood County, OH

The radar

The Cleveland radar (KCLE), 127 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 11:55 PM EDTTSTM WND DMGFostoria, OHMULTIPLE TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2020-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2020-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

980 
WUUS51 KCLE 130333
SVRCLE
OHC063-143-147-173-130415-
/O.NEW.KCLE.SV.W.0071.200613T0333Z-200613T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
1133 PM EDT Fri Jun 12 2020

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Western Seneca County in northwestern Ohio...
  Southwestern Sandusky County in northwestern Ohio...
  Southeastern Wood County in northwestern Ohio...
  Northeastern Hancock County in northwestern Ohio...

* Until 1215 AM EDT.

* At 1133 PM EDT, a severe thunderstorm was located 9 miles northwest
  of Fostoria, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Tiffin, Fostoria, Bloomville, Arcadia, New Riegel, Bradner, Wayne,
  Bloomdale, Risingsun, Cygnet, Jerry City, West Millgrove, Bascom
  and Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4140 8348 4106 8298 4099 8306 4099 8338
      4126 8369
TIME...MOT...LOC 0333Z 313DEG 28KT 4127 8353 

HAIL...0.88IN
WIND...60MPH
 
$$
2 follow-up statements
663 
WWUS51 KCLE 130355
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
1155 PM EDT Fri Jun 12 2020

OHC143-173-130405-
/O.CAN.KCLE.SV.W.0071.000000T0000Z-200613T0415Z/
Sandusky OH-Wood OH-
1155 PM EDT Fri Jun 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SANDUSKY AND
SOUTHEASTERN WOOD COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4117 8342 4125 8342 4125 8326 4106 8298
      4099 8306 4099 8338 4116 8358
TIME...MOT...LOC 0355Z 312DEG 31KT 4113 8333 

$$

OHC063-147-130415-
/O.CON.KCLE.SV.W.0071.000000T0000Z-200613T0415Z/
Seneca OH-Hancock OH-
1155 PM EDT Fri Jun 12 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR WESTERN SENECA AND NORTHEASTERN HANCOCK COUNTIES...

At 1155 PM EDT, a severe thunderstorm was located near Fostoria,
moving southeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Tiffin, Fostoria, Bloomville, Arcadia, New Riegel, Bascom and Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4117 8342 4125 8342 4125 8326 4106 8298
      4099 8306 4099 8338 4116 8358
TIME...MOT...LOC 0355Z 312DEG 31KT 4113 8333 

HAIL...<.75IN
WIND...60MPH
 
$$
688 
WWUS51 KCLE 130414
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
1214 AM EDT Sat Jun 13 2020

OHC063-147-130423-
/O.EXP.KCLE.SV.W.0071.000000T0000Z-200613T0415Z/
Seneca OH-Hancock OH-
1214 AM EDT Sat Jun 13 2020

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SENECA AND
NORTHEASTERN HANCOCK COUNTIES WILL EXPIRE AT 1215 AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4117 8342 4125 8342 4125 8326 4106 8298
      4099 8306 4099 8338 4116 8358
TIME...MOT...LOC 0413Z 313DEG 28KT 4103 8319 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 9:38 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 12, 9:38 PM EDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
938 PM EDT Fri Jun 12 2020

.SYNOPSIS...
A high pressure ridge should affect our region the rest of today
through at least Monday of next week. Simultaneously, the embedded
high pressure center should move from Manitoba to New England.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Scattered showers beginning to develop on schedule. No changes
were made with this mid evening update. Upper
shortwave/disturbance/jet energy will aid in the development
and expansion of showers that will slip across the
area/primarily focused along the US 224 and US 30 corridors.
Previous discussion below still applies.

Surface ridging continues building into our CWA through Saturday
night as the embedded high pressure center moves from Manitoba to
western Quebec. Aloft, a longwave trough persists over the Great
Lakes region and Ohio Valley. One shortwave disturbance embedded in
this longwave trough should move from near Lake Superior to the
eastern Great Lakes region by daybreak Saturday, when a trailing
shortwave disturbance should be located over Lower Michigan,
northern Indiana, and vicinity. The first disturbance should move to
Maine and vicinity by daybreak Sunday as the second disturbance
moves toward the Mid-Atlantic states. These two shortwave
disturbances are expected to be accompanied by isolated to scattered
rain showers moving southeastward from about sunset this evening
through late Saturday morning, with the best potential for showers
southwest of the Lake County to Trumbull County corridor in Ohio.
There may be enough instability for a stray thunderstorm or two to
accompany these showers, but the thunderstorm potential is very low.
Tonight's low temperatures should reach the mid 40's to mid 50's,
with the warmest lows along the shore of approximately 66F Lake
Erie. Saturday will be noticeably cooler, with afternoon highs
reaching only the 60's. Saturday night should feature lows dipping
into the 40's or lower 50's, with the warmest lows once again along
the Lake Erie shore. A few rain showers may affect far-western
portions of our CWA during the predawn hours of Sunday morning as
another shortwave disturbance moves from Wisconsin toward the Mid
Ohio Valley. However, at this point, rain chances are very low.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
For the end of the weekend and beginning of next week, models have
been inconsistent in handling the upper level trough along the East
Coast. They are consistent with an amplifying ridge building into
the center of the country and approaching the western Great Lakes
region. Prior forecasts discussed the upper level trough shifting
east of the area by Monday, however models are now suggesting the
trough remaining over the eastern Great Lakes into late week.
Beginning Sunday morning, a series of positive vorticity maximums
move across the area, one of which does on Monday afternoon and
tracks south of the area. Models have been consistent in this
feature becoming a cutoff low, however the NAM and GFS now place
this feature further north, just south of the CWA. This feature will
continue to be monitored as it evolves for any further shifts.

With the placement of this low pressure, cold air advection will
result in cooler temperature for the end of the weekend and
beginning of next week. Fair weather will result across much of the
area, with cloudy conditions likely in the southeastern portion of
the CWA associated with the low pressure. On Tuesday, the low
pressure looks to shift further south, putting much of the area
under a southeasterly flow and allowing warm air advection to creep
into the area. Highs on Sunday and Monday will be in the low 70s and
will be in the low 80s on Tuesday as that low pressure begins to
shift. Low temperatures will be in the low to mid 50s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
By Tuesday night, northern Ohio and NW Pennsylvania looks to be
sitting right on the border between an upper level cutoff low
pressure and high pressure. My midweek next week, models are not
consistent very much with what will happen with this cutoff low to
the south of the area. The GFS suggests an upper level trough begins
to move south from Canada on Wednesday and absorbs this low. When
this happens it then moves across the area for the end of the week,
bringing or next chance of widespread precipitation. However, on the
contrary, the ECMWF suggests that an upper level ridge amplifies
over the area and pushes the low pressure further south before it is
later absorbs by what appears to be a short wave trough Thursday
afternoon. After this low pressure moves out, the overall pattern
looks to try and become a more zonal flow by next weekend.

As the low pressure shifts further south, the associated wind
pattern shifts and allows strong warm air advection to set up across
the area which will allow temperatures to again rise into the upper
80 and low 90s by the end of next week. Low temperatures will be in
the mid 50s to low 60s. The area should remain precipitation free
for most of this period until the end when the low pressure moves
over the area, likely bringing showers at the end of next week,
toward Thursday and Friday. Before that, the southeastern counties
have the highest chance of showers due to their location on the
periphery of the low pressure and the current uncertainty of
location. Kept PoPs low due to the high uncertainty.

&&

.AVIATION /00Z Saturday THROUGH Wednesday/...
Little, if any, impact to aviation through 00Z SUN. VFR
conditions expected to continue even with an upper disturbance
to slide across the eastern Great Lakes/Ohio Valley tonight.
This will bring lower end VFR ceilings and scattered showers
for from sunset through about 10Z from northwest to southeast.
This would primarily impact FDY/MFD/CAK. Northwest winds
will veer to northeast tonight and remain northeast for
Saturday. Minor gusts to 20 knots likely for the terminals
Saturday afternoon.

Outlook...Isolated non-VFR possible Monday through Wednesday.

&&

.MARINE...
Northwesterly flow will shift and become northeasterly by Saturday
morning and will persist from this direction until Tuesday morning
as high pressure will be dominant over the Great Lakes region during
the period. Winds will generally remain near 10 knots through the
period. Winds may approach 15 knots for a brief period Sunday
afternoon in the western basin, but are not expected to persist. Not
expecting winds or wave heights to support small craft criteria or
other headlines during this period.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Jaszka
NEAR TERM...Jaszka/Oudeman
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...Oudeman
MARINE...Campbell
Hazardous weather outlook, Jun 12, 5:30 AM EDT, 18 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
530 AM EDT Fri Jun 12 2020

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-130930-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
530 AM EDT Fri Jun 12 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio,
northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 12, 11:08 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1108 PM EDT Fri Jun 12 2020

OHZ003-006>008-017-018-130415-
Seneca-Wood-Hancock-Ottawa-Sandusky-Lucas-
1108 PM EDT Fri Jun 12 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OTTAWA...SENECA...
SANDUSKY...WOOD...NORTHEASTERN HANCOCK AND WESTERN LUCAS COUNTIES...

At 1108 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Holland to near Perrysburg to near
Weston. Movement was southeast at 40 mph.

Winds in excess of 40 mph are possible with these storms.

LAT...LON 4158 8382 4173 8370 4130 8296 4102 8295
      4099 8299 4100 8340 4140 8389
TIME...MOT...LOC 0308Z 312DEG 33KT 4163 8364 4149 8364 4141 8376
Special weather statement, Jun 12, 11:16 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1116 PM EDT Fri Jun 12 2020

OHZ003-007-130645-
Lucas-Ottawa-
Including the cities of Toledo and Port Clinton
1116 PM EDT Fri Jun 12 2020

...Brief Lakeshore Flooding is expected from Toledo to Port
Clinton...

Northeast winds of 15 to 20 mph will bring water into the western
basin of Lake Erie. Minor flooding will be possible from Port
Clinton to Toledo. Water levels may peak around 75 inches above
low water datum at Toledo and near 70 inches at Marblehead around
2 am. The water levels should then fall after 3 am below levels
that can produce flooding.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 11:08 PM EDTSpecial Weather StatementCLESandusky, Seneca, Wood67 min
Jun 13, 12:01 AM EDTSpecial Weather StatementCLECrawford59 min
Jun 13, 12:18 AM EDTSpecial Weather StatementCLESeneca27 min
Jun 13, 2:27 AM EDTLakeshore Flood WarningCLEErie, Lucas, Ottawa, Sandusky49 hr
Jun 13, 3:54 PM EDTSmall Craft AdvisoryCLE48 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.